Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Rapid City, SD

May 22, 2018Bennett County, Jackson County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 22, 2018, 7:05 PM MDT for Bennett County, Jackson County, Oglala Lakota County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2018, 7:05 PM MDT (01:05 UTC)
Expired
May 22, 2018, 8:00 PM MDT
In force
55 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bennett County, SD, Jackson County, SD, Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 107 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:33 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 22, 5:33 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
533 PM MDT Tue May 22 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 131 PM MDT Tue May 22 2018

Latest analysis indicates the upper ridge has shifted east of the
forecast area with active southwesterly flow aloft developing
ahead of the upper low centered over Nevada this afternoon.
Easterly surface winds prevail over most of the forecast area due
to high pressure over the eastern half of the CONUS and a
deepening sfc trough east of the rockies. A surface low center is
currently developing over eastern CO.

Tonight through Wednesday, the upper low centered over NV will
move northward into south central MT by 18Z Wednesday and then
more slowly into northeastern Montana by 12Z where it is expected
to phase up with another upper trough. Aftn mesoanalysis shows
MLCAPE has reached 1000-2500J/KG over the forecast area and the
capping inversion has been overcome by diurnal heating over most
of the area. Convection has already commenced over the northern
Blkhls.

A shortwave disturbance will affect the forecast area this
afternoon and overnight with enhanced lift as a 90kt jet streak
moves through. Surface to 6km bulk shear has risen to around
15m/s, over the Black Hills and parts of northeastern Wyoming this
afternoon, but as the jet streak affects the area tonight and a
low-level jet develops over western SD, shear will increase. CAMS
show rapid increase in TSRA coverage by 00z. Activity may develop
into an MCS this evening and shift northward through Wednesday
morning. Initial activity shows marginal risk of severe hail/wind,
but probably transforming into more of a wind risk overnight.
Initial storm movement will be fairly slow but will increase
tonight. With PWATs up to 150%, locally heavy rain is possible,
especially this evening. On Wednesday, expect strong/isolated
severe storms again in the afternoon given high temps in the upper
70s to mid 80s and increasing instability and shear.

Thursday through Saturday, upper/thermal ridge build over the
region with much warmer than average temperatures. The threat of
thunderstorms will be limited although isolated thunderstorms
will be possible.

Sunday through Tuesday, another upper low over the southwestern
CONUS will produce active southwesterly flow over the region,
bringing daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 531 PM MDT Tue May 22 2018

Widespread thunderstorms will continue across northeast Wyoming
and western South Dakota through the overnight hours. IFR
conditions are possible with the strongest storms, along with
strong winds and hail. Conditions will improve Wednesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Foscato
Hazardous weather outlook, May 22, 5:58 AM MDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
558 AM MDT Tue May 22 2018

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
558 AM MDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and persist
into the overnight hours. A few strong to severe storms will be
possible, along with the possibility of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected for the remainder of the
week. The best chances for storms will be on Wednesday, with
strong to severe storms possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-231300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop late today and persist into
the overnight hours. A few strong to severe storms will be
possible,

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected for the remainder of the
week. The best chances for storms will be on Wednesday, with
strong to severe storms possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 22, 5:05 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      3 WNW ROCHFORD          44.14N 103.78W
05/22/2018                   PENNINGTON         SD   FIRE DEPT/RESCUE

            SOUTH FORK OF RAPID CREEK OUT OF ITS BANKS 3-6 MILES
            WNW OF ROCHFORD. FIELDS COVERED WITH WATER AND DEEP HAIL

&&

07
Local storm report, May 22, 5:08 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 WNW ROCHFORD          44.14N 103.78W
05/22/2018  U0.00 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            HAIL 6 TO 8 INCHES DEEP ON ROCHFORD ROAD 3-6 MILES NW
            OF ROCHFORD

&&

07
Special weather statement, May 22, 5:27 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
527 PM MDT TUE MAY 22 2018

WYZ056-230015-
Western Crook WY-
527 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
615 PM MDT...

At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of New Haven to 8 miles southwest
of Alzada. Movement was north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lightning Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 10450 4490 10450 4477 10490 4500 10509
TIME...MOT...LOC 2327Z 159DEG 10KT 4485 10490 4496 10457

Pojorlie
Special weather statement, May 22, 5:38 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT TUE MAY 22 2018

SDZ042>044-230030-
Jackson SD-Bennett SD-Oglala Lakota SD-
538 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES UNTIL 630 PM
MDT...

At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Batesland to 6 miles west of
Oglala. Movement was north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oglala, Porcupine, Kyle, Manderson, Allen, Wounded Knee, Batesland,
Swett, Sharps Corner and Snake Butte.

LAT...LON 4337 10301 4341 10300 4349 10187 4311 10187
      4306 10282
TIME...MOT...LOC 2337Z 166DEG 13KT 4324 10211 4320 10286

Pojorlie
Local storm report, May 22, 6:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       5 ESE WIND CAVE VISITOR 43.52N 103.40W
05/22/2018  M1.50 INCH       CUSTER             SD   PUBLIC

0620 PM     TSTM WND GST     5 ESE WIND CAVE VISITOR 43.52N 103.40W
05/22/2018  E60 MPH          CUSTER             SD   PUBLIC

&&

ME
Special weather statement, May 22, 6:47 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
647 PM MDT TUE MAY 22 2018

WYZ054-230130-
Northern Cambell WY-
647 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 730 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 26 miles north of Gillette, moving northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Weston.

LAT...LON 4465 10525 4454 10544 4466 10571 4488 10541
TIME...MOT...LOC 0047Z 140DEG 14KT 4466 10542

Pojorlie

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:10 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota50 min
May 22, 6:15 PM MDTSevere Thunderstorm WarningUNRCuster30 min
May 22, 6:47 PM MDTSpecial Weather StatementUNR43 min
May 22, 7:29 PM MDTSpecial Weather StatementUNRPennington46 min
May 22, 8:12 PM MDTSpecial Weather StatementUNRJackson33 min
May 22, 8:54 PM MDTSpecial Weather StatementUNRJackson51 min
May 22, 9:29 PM MDTSpecial Weather StatementUNROglala Lakota31 min
May 22, 9:47 PM MDTSpecial Weather StatementUNRHaakon28 min
May 22, 10:09 PM MDTSpecial Weather StatementUNRFall River51 min
May 22, 10:22 PM MDTSevere Thunderstorm WarningUNRFall River21 min
May 22, 10:25 PM MDTSpecial Weather StatementUNRJackson35 min
May 22, 11:03 PM MDTSpecial Weather StatementUNRJackson42 min
May 22, 11:04 PM MDTSpecial Weather StatementUNRJackson26 min
May 23, 1:32 AM MDTSpecial Weather StatementUNRZiebach43 min
May 23, 4:06 PM MDTSevere Thunderstorm WarningUNRFall River42 min
May 23, 5:03 PM MDTSpecial Weather StatementUNR27 min
May 23, 5:14 PM MDTSpecial Weather StatementUNRFall River31 min
May 23, 5:47 PM MDTSpecial Weather StatementUNRButte28 min
May 23, 5:58 PM MDTSpecial Weather StatementUNROglala Lakota47 min
May 23, 2:50 PM MDTSevere Thunderstorm WarningUNRCampbell55 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.